Oklahoma, 2021

Hail in Oklahoma, May 18, 2021

May 18, 2021 · NWS AMA · 1 event in 1 county or zone

On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On May 18th, a slow moving upper level low pressure system which had been responsible for severe storms May 15 through May 17th, moved east into northern New Mexico. The environment was just unstable enough to produce a few severe storms in the area with large hail and severe wind gusts. These storms also produced some heavy rain with nuisance flooding in some areas. A few automated weather equipment across the Panhandles measured over an inch of rain with some of these down pours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 18, 11:30 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 18, 11:30 AM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1230 PM CDT Tue May 18 2021

.AVIATION...
Thunderstorms will be possible at the TAF sites this afternoon
into the evening hours. Low clouds in the MVFR range should move
across the DHT and AMA TAF sites late tonight through about mid
morning on Wednesday. MVFR conditions will also be possible with
the thunderstorms. Winds will be generally at 10 knots or less
outside of thunderstorms.

&&

.PREV DISCUSSION... /Issued 636 AM CDT Tue May 18 2021/

AVIATION...12z TAF Cycle...

Localized dense fog has developed over KAMA along with with areas
of low clouds near KDHT to KHRX. The fog should not last much
beyond sunrise, but the MVFR/IFR stratus may hang around for a
good part of the morning. Thunderstorm chances also increase from
late morning into the afternoon. Adjusted timing for storms based
on latest data, with most of the activity expected in the
afternoon into early evening.

Ward

PREV DISCUSSION... /Issued 318 AM CDT Tue May 18 2021/

SHORT TERM...Today through Tomorrow Night...

Synopsis: Another round of thunderstorms is likely today, possibly
starting up in the western Panhandles before the noon hour, then
spreading east through the afternoon. While the severe potential
is not as high as yesterday, a few severe storms are possible with
large hail up to ping pong ball size being the main threat.
Localized flash flooding concerns will continue as storm motion
will remain on the slower side (20 to 30 mph) combined with the
fact that many areas have seen over an inch of rain in the last
few days. The better storm chances shift more over the eastern
Panhandles on Tuesday, and while a severe storm can't be ruled
out, it looks like the severe threat will be lower than today.

Details (Today): The H5 Low center has finally made it over
northern NM / southern CO, and continues to weaken as it moves
ever more slowly to the east. The latest RAP output keeps the low
spinning over north central and northeast NM through Wednesday
afternoon before finally lifting it north as a shortwave ridge
builds in over the southern Rockies. At the surface, low to mid
50s dew points were common across the Panhandles in the wake of
dissipating showers in western OK as of 0800z. Surface winds were
quickly veering from northeast to east southeast, and some low
clouds were forming over the southwest TX Panhandle per latest
GOES GeoColor RGB. With the upper low hanging out just to the
west, return flow will continue as a surface trough reforms near
the TX/NM state line. PVA will kick back up a notch later this
morning as the next lead disturbance currently in central NM
swings around the south side of the low and approaches our area.

Looking at several different model forecast soundings, all
indications suggest that the atmosphere will recover despite the
potential for low clouds. Theta-E advection in the H8 to H7 levels
will further support convective initiation as the dynamics arrive
late this morning (storms may be elevated early). Low level lapse
rates look a bit sluggish up to about 700mb, but temperatures
around 500mb are quite cold at -16 to -18 C. MLCAPE values are
generally around 1000 J/kg with effective shear around 30 knots,
and given the steep lapse rates from about 700mb to 500mb, would
not be surprised to see some ping pong ball size hail with any
transient supercell structures. Storm motion will be atypical as
storm top winds become southeasterly due to some negative tilt of
the upper wave. Thus, while storms should generally propagate east
with the lead wave, individual storm motion may be to the north
or even northeast. PWATs stay below 1 inch but may approach 90th
percentile values this afternoon. Storm motions being under 30mph
combined with possible training along remnant outflow boundaries
will support a localized flash flood threat.

The setup for tomorrow will be very similar to today, except
shifted more over the eastern half of the combined Panhandles.
Another wave ejects out just ahead of the main low center
resulting in strong PVA during the afternoon. Recovery may be more
problematic if low clouds become extensive as some model output
suggest, but CAMs are still initiating storms along a surface
trough as moisture advection continues to feed into the area. A
severe storms can't be ruled out, but forecast soundings indicate
less instability and lower equilibrium levels, which will limit
effective shear.

Ward

LONG TERM...Thursday through Monday...

Shots at beneficial rains continue in the long term forecast periods.

Thursday looks to defy the above theme, however, as an upper trough
departs to the northeast. This should allow for some subtle brief
height rises, keeping precipitation at bay for around 24 hours.

Friday through at least Sunday look to be dominated by upper
troughing in the western CONUS, an upper ridge over the lower
Mississippi Valley, and consequent southwesterly flow aloft over the
Panhandles. This pattern should also bring plenty of moisture
northward from the Gulf of Mexico to the Panhandles, with recurrent
shots at precipitation as disturbances aloft translate over the
CWA. On the subject of thunderstorms, these should be possible given
progged MUCAPE values of at least 250 J/kg each afternoon and
evening. That being said, with warm moist advection extending as
high as 700mb and the upper ridge shifting westward with time,
looks like we may struggle to get the cold temperatures aloft
needed for instability sufficient for widespread severe
thunderstorms. Will need to keep an eye on things, however, should
those temperatures aloft trend cooler.

Ferguson

AVIATION...06Z TAF Cycle...

Showers and thunderstorms are moving out of the combined
Panhandles and are now well east of all terminals. Thunderstorms
are possible again later today and may occur a few hours earlier
than yesterday. Additionally, MVFR/IFR cigs are expected to form
later this morning, although there are some indications that this
cloud deck may not be as prevalent. For now including MVFR at all
sites mainly after 12z, but IFR can't be ruled out and some may
not make it to MVFR if cloud cover ends up being more limited.
Winds will generally veer from northeasterly to southeasterly by
late afternoon.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/24
Hazardous weather outlook, May 18, 2:02 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
302 AM CDT Tue May 18 2021

OKZ001>003-TXZ001>020-317-182100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
302 AM CDT Tue May 18 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible late this morning through this
evening. A few storms could become severe with large hail being
the primary potential hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

With the exception of Thursday, thunderstorms will be possible
each afternoon and evening from Wednesday through Monday. At this
time, the probability for widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 9:31 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1031 AM CDT Tue May 18 2021

TXZ011-016-181615-
Deaf Smith TX-Oldham TX-
1031 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 1115 AM CDT...

At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hereford, moving north at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10224 3487 10257 3529 10264 3529 10217
TIME...MOT...LOC 1530Z 194DEG 19KT 3493 10245

LG
Local storm report, May 18, 12:03 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
103 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PALO DURO CANYON        34.94N 101.65W
05/17/2021  E2.75 INCH       RANDALL            TX   PUBLIC

            HAIL DAMAGED SOME VEHICLES AND CAMPERS
            MAINLY ON THE SOUTH SIDE OF THE PARK. SOME
            HIKERS REPORTEDLY HAD SOME MINOR BUMPS AND
            BRUISES FROM THE HAIL.

&&

MJG
Special weather statement, May 18, 12:14 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
114 PM CDT Tue May 18 2021

OKZ001-181900-
Cimarron OK-
114 PM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 200 PM
CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Felt, or 13 miles southwest of Boise City, moving
northwest at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10236 3661 10233 3650 10266 3650 10281
      3654 10300 3700 10300
TIME...MOT...LOC 1814Z 142DEG 24KT 3660 10269

LG
Local storm report, May 18, 12:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
141 PM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      PALO DURO CANYON        34.94N 101.65W
05/17/2021                   RANDALL            TX   PARK/FOREST SRVC

            SIGNIFICANT FLOODING OCCURRED IN THE PARK.
            NUMEROUS TRAIL BRIDGES OVER CREEKS WERE
            WASHED OUT AND LOST. A ROCKSLIDE CAUSED BY
            THE FLOODING BLOCKED MAIN ROAD THAT DESCENDS
            DOWN INTO THE CANYON AND HAD TO BE CLEARED.

&&

MJG

The radar

The Amarillo radar (KAMA), 207 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
May 18, 12:44 PM CST
Where
Cimarron County, 16.04 mi N of Boise City
Measured
1 in hail
Reported by
Public
Coordinates
36.960, -102.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953295.